For the past five years, numerous side-effects have been observed due to
Aspartame (NutraSweet, Equal) in a Central Texas medium-small town
General Practice. These side effects have been grouped into two types.
The first, more numerous type consists of headaches which are related
to dosage and length of exposure and accounts for at least two percent
and probably ten percent of frequent Aspartame users as initially
observed. More recent experience suggests that this figure is
potentially higher, that is, with more Aspartame exposure over a longer
period, this outside figure may be much higher and the theory that
almost everybody can get headaches from prolonged and higher dosage is a
tempting theory. It appears to be simply dose-related.
The less frequent symptoms, however more severe, are the subject of this
discussion. Subjects with symptoms above and beyond headaches by
themselves are reported here. With few exceptions these symptoms appear
as a recognizable pattern or syndrome with some symptoms peculiar to
Aspartame ingestion. Ten patients were noted since 1986 whose symptoms
were notable enough to keep a record and report them as series. Only
subjects who resided in Brown County, Texas, are reported here and
subjects of suspected lack of objectivity are excluded.
The length of exposure to diagnosis varied from about five years to two
weeks. The amount of ingestion varied from two drinks daily to two or
three liters of diet drinks plus Equal added to lots of tea plus
assorted junk food plus sugarless gum – all in the vain attempt to loose
weight. One subject, quite obese, took Aspartame on the advise of
another physician and became more symptomatic when the amount of
Aspartame was increased, again on medical advice.
Since all but one of these patients had severe headaches , these
headaches were examined in detail.
The headaches were bilateral, severe, generally daily or at least on
days that significant amounts of Aspartame were ingested. The headaches
did not resemble migraine at all – they rarely were described as
throbbing and were at best described as tension, fatigue, caffeine
withdrawal type headaches and a big hangover all combined.
One patient was exceptional in that she had no headaches but developed
nausea, indigestion and severe abdominal cramps following irritability
and personality changes and a curious auditory sensation that noises and
voices appeared louder than they actually were. She was included in
this report because she had symptoms other than headache only.
Six people reported malaise or lack of well being. Five reported
irritability and/or personality changes. Five reported indigestion
and/or nausea. Four reported temporary visual disturbance, blurred
vision or black spots. Four also reported the vestibular-related
symptoms of vertigo or dizziness.
Three patients reported abdominal pains. Three reported some memory
loss, one of which described this as a lack of or an inability to recall
memory and one described a persistent losing track of memory in mid-
conversation. Three reported the very bizarre sensation of one�s mind
leaving the body, frequently floating around and sensing the body at a
Two people reported paresthesias or numbness and tingling and exhaustive
history taking failed to reveal any hyperventilation syndrome. Two
reported loss of consciousness and two reported multiple episodes that
he or she was about to loose consciousness , but they reported that they
could concentrate harder and �fight it� and could actually avert loss of
consciousness. One of these actually did lose consciousness on one
occasion and later after three or four years of ever-increasing dosage
of Aspartame had a grand-mal seizure.
One each reported auditory sensitivity, unsteady gait, the inability to
sense the position of feet and hands, a feeling of imminent loss of
control of body, shortness of breath, palpitations, significant weight
gain, depression, insomnia and severe anxiety which was reversible after
cessation of ingestion of Aspartame and not related to previous or
subsequent anxiety disorder.
Eight are female. Ages ranged from fifteen to sixty-four. Three are
housewives, three are in health-care fields. One is a food service
worker and one a student.
Of interest, one is an aircraft mechanic and private pilot. The most
severely affected patient is a retail grocer and commercial and
One patient, the oldest, had pre-existing adult onset diabetes mellitis
and has had a recent psychotic episode after a long history of psych.
problems. She reported the fewest number of symptoms.
Each patient either accidentally, of their own volition or asked by
myself, discontinued the drug and definitely noted cessation or marked
abatement of symptoms and after returning to consumer additional
nutrasweet after a definite one to two weeks abstinence all had marked
to severe return of symptoms within an hour to a few days of exposure.
It is suggested that in a work-up for headaches and Aspartame history be
taken and if suspect, the patient should be placed on the following
test: Optionally, increase the dose for one to two weeks to note
symptoms if they are unclear. Then after recording each symptom in a
diary, discontinue Aspartame for one to two weeks and if symptoms clear
up, confirm the diagnosis by simply returning to the previous dose for
�two weeks�. None of the above patients lasted two weeks.
It is also suggested strongly that at least in some people, Aspartame is
a significant hazard to transportation safety. Various physicians in
the Federal Aviation Administration are aware of this situation , but
they are bureaucratically linked to the Food and Drug Administration who
have the charge to approve food additives and drugs.
In summary, ten case histories were reviewed with various neurological
and other symptoms other than headaches. None of these subjects had
known or genetic links to phenylketonuria. A simple clinical test to
establish Aspartame as the cause of suspect symptoms is proposed.
Furthermore, clinical research to establish safety in this chemical
should include subjects who have been shown to be previously affected,
should be of sufficient dosage and of several months duration to be
Dr. Hays is a clinician in General Practice in Central Texas. Inquiries
should be directed to
PO Box 878,
Brownwood, Texas 76804.